Missouri, 2017

Hail and Damaging Wind in Missouri, April 10, 2017

April 10, 2017 · NWS EAX · 3 events in 2 counties and zones

Isolated to scattered thunderstorms produced some marginally severe thunderstorms. 5 inch hail and isolated wind damage were the only reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated to scattered thunderstorms produced some marginally severe thunderstorms. 1 to 1.5 inch hail and isolated wind damage were the only reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 9, 10:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 9, 10:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1159 PM CDT Sun Apr 9 2017

.Update...
Issued at 617 PM CDT SUN APR 9 2017

Made some small adjustments to the timing of precipitation this
evening. First, aircraft soundings show a substantial cap holding
firm over the next few hours. So have removed any PoPs until later
in the evening. Second, models are in decent agreement with the
timing of the surface front, which shows up clearly on latest
GOES-16 IR and visible imagery as well as surface observation.
Thinking that a combination of cooling aloft with the frontal
passage will allow for mainly elevated thunderstorms move into
and/or develop over northwestern MO. The southward extent is still
in question as forecast soundings continue to show convective
inhibition with frontal passage. Given that thunderstorm coverage
remains iffy, especially further south one goes, have maintained
chance PoPs progressing east across the area from about 04 to 08Z
for eastern KS and western MO and a few hours later further east.

&&

.Discussion...
Issued at 248 PM CDT SUN APR 9 2017

The conditional chance for thunderstorms and the associated
severe weather potential this evening are the driving focus for
today's forecast.

Early afternoon water vapor imagery and upper air data shows a stout
shortwave trough moving east northeast through the center of the
Rockies, resulting in a notable amount of warm air and moisture
advection prevailing across the Plains states ahead of the trough.
However, water vapor imagery also highlights the fact that there is
a fair amount of dry air aloft advecting from the Desert Southwest
over the Plains; resulting in a very strong cap of 24 degrees
centigrade prevailing across eastern Kansas and Missouri today
according to the Topeka upper air sounding. Farther north the cap is
a little weaker; only registering a 17 degree centigrade cap on the
Omaha upper air observation. A bit closer to home, surface
observations show the surface low reflection of the upper trough
located in southeast Nebraska with a cold front stretching southwest
and northeast from the low.

This evening...as the Rocky Mountain trough ejects into the Plains
States later tonight and Monday the surface low will move northeast,
dragging the associated cold through our section of Kansas and
Missouri overnight, which quickly brings our attention to the
primary forecast problem; the cap is looking sufficiently strong
that this will impede storm initiation until later this evening,
but is thought to not completely stop storms from developing.
Surface frontogenic forcing at the surface up through at least the
925mb level is advertised to be very strong this evening as the
front pushes in, resulting in strong vertical motion from the
surface up through at least 800mb; of course the extent of this
varies from model-to-model, though all of them show this.
Additionally, a leading PV anomaly, noted ahead of the trough,
may also help initiate storms as it brings a little cool air
advecting in aloft to weaken the cap. In fact, the latest hi-res
model runs now seem to be keying on the front and PV anomaly this
evening to develop of storms in the northwest corner, developing
along much of the the front as it pushes through Missouri. Current
timing has the front pushing into northwest Missouri after 00z
tonight, clearing our area in the post sunrise hours of Monday
morning; and while surface heating and diurnal instability will be
on the down swing this evening, there will still be sufficient
instability to generate some strong to potential severe storms if
they occur. After all, the models also advertises some 100mb
MLCAPE values in excess of 3000 J/KG just ahead of the front this
evening. Shear values along the front are rather strong to as the
models generally agree that 0-6KM shear values will be in the 40+
knot range as the front pushes in. That all said, any storms that
get going will likely be elevated owing thanks to the expected
thermodynamic profile; but the strong winds and shear still speak
to the potential of large hail being our primary weather threat
with some potential for strong damaging winds. Due to the
progressive nature of the system flooding is not expected to be an
issue. So, while there is just a chance of storms developing due
to the cap, if they can get going there will be a threat of severe
weather.

Monday through the work week...will be rather nice as
temperatures in the 60s and 70s prevail through the week into next
weekend. It will be a dry first half of the work week, but the
current crop of model outputs indicates that the tail end of the
work week and next weekend will see an on-again-off-again storm
chance as the upper level flow shifts to the southwest with
numerous shortwaves noted zipping northeast in the prevail
pattern. So, get your grass mowed early this week cause the end of
the work week and next weekend may be wet.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1159 PM CDT SUN APR 9 2017

A cold front will move through the area tonight. Showers and
storms are possible as the front is moving through. There is still
considerable uncertainty as to how far south storms are able to
develop. For now will maintain the VCTS mentions. Once the front
passes through, there may be a period of MVFR ceilings before
drier air overtakes the area later in the morning, clearing things
out.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Cutter
Aviation...CDB
Hazardous weather outlook, Apr 9, 4:05 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Sun Apr 9 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Sun Apr 9 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible this evening along I-70 and south ahead
of a cold frontal boundary moving into the region from the west.
Confidence in the development of these storms remains relatively low,
but if storms do develop they have the potential to be strong to
severe with hail being the main threat.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Precipitation will return to the area Thursday morning and remain
off and on through Saturday. At this point no severe weather is
expected with these showers and storms.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 9, 10:15 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 PM CDT SUN APR 9 2017

MOZ001-100445-
Atchison MO-
1115 PM CDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 1145 PM
CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rock Port, or 13 miles southwest of Tarkio, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Blanchard, Rockport, Westboro, Indian
Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 100 and 113.

LAT...LON 4030 9519 4026 9547 4026 9555 4029 9555
      4032 9561 4031 9566 4032 9566 4034 9562
      4041 9566 4058 9530 4058 9523
TIME...MOT...LOC 0414Z 250DEG 31KT 4033 9559

32
Special weather statement, Apr 10, 12:09 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
109 AM CDT MON APR 10 2017

MOZ005-006-100645-
Mercer MO-Harrison MO-
109 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MERCER AND HARRISON
COUNTIES UNTIL 145 AM CDT...

At 108 AM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bethany, Princeton, Ridgeway, Eagleville, New Hampton, Cainsville,
Blythedale, Mount Moriah, Pleasanton, Modena, Hatfield, Mill Grove
and Martinsville.

This includes Interstate 35 in Missouri between mile markers 93 and
114.

A severe thunderstorm watch remains in effect until 600 AM CDT for
north central and northwestern Missouri.

LAT...LON 4030 9356 4025 9422 4047 9422 4047 9423
      4057 9423 4058 9362
TIME...MOT...LOC 0608Z 253DEG 46KT 4034 9433

32

The radar

The Pleasant Hill radar (KEAX), 156 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grundy

When
April 10, 1:00 AM CST
Where
Grundy County, 1.73 mi ESE of Brimson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.140, -93.700

Hail, Grundy

When
April 10, 1:15 AM CST to 1:17 AM CST
Where
Grundy County, 0.69 mi N of Trenton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.090, -93.620

Thunderstorm Wind, Schuyler

When
April 10, 2:00 AM CST to 2:03 AM CST
Where
Schuyler County, 0.69 mi N of Downing
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.490, -92.370

Trees, power lines, and other miscellaneous damage was reported the next day by local media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692935, 692936, 692937.